Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 203, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 2005, 9:07 PM CDT for Finney County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2005, 9:07 PM CDT (02:07 UTC)
- Expired
- Jul 5, 2005, 9:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Finney County, KS
The radar
The Dodge City radar (KDDC), 89 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 9:19 PM CDT | TSTM WND GST 63 | 2 N Garden City, KS | |
| Jul 5, 9:42 PM CDT | TSTM WND GST 60 | 10 Nne Garden City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 834 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1466 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 060207 SVRDDC KSC055-060245- /O.NEW.KDDC.SV.W.0203.050706T0207Z-050706T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 907 PM CDT TUE JUL 5 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS. * UNTIL 945 PM CDT * AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOLCOMB...MOVING EAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF CENTRAL FINNEY COUNTY... HOLCOMB... GARDEN CITY... PIERCEVILLE... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3818 10108 3786 10107 3787 10067 3815 10066 $$ GRZYWACZ
1 follow-up statement
000 WWUS53 KDDC 060220 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 920 PM CDT TUE JUL 5 2005 KSC055-060245- /O.CON.KDDC.SV.W.0203.000000T0000Z-050706T0245Z/ FINNEY KS- 920 PM CDT TUE JUL 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL FINNEY COUNTY UNTIL 945 PM CDT... AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GARDEN CITY...AND MOVING EAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF CENTRAL FINNEY COUNTY... GARDEN CITY... PIERCEVILLE... AT 919 PM CDT A TRAINED WEATHER SPOTTER REPORTED A 63 MPH WIND GUSTS 2 MILES NORTH OF GARDEN CITY. LAT...LON 3818 10108 3786 10107 3787 10067 3815 10066 $$ & GRZYWACZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:17 PM CDT, 5 hours 50 minutes earlier.
Area forecast discussion, Jul 5, 3:17 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 317 PM CDT TUE JUL 5 2005 .DISCUSSION... DAYS 1-2... MAIN QUESTION IS TRACK, TIMING AND EXTENT OF NOCTURNAL CONVECTION AGAIN TONIGHT. A NEAR CLASSIC HIGH PLAINS NOCTURNAL MCS PATTERN PERSISTS FOR AT LEAST ONE MORE NIGHT AS THE MID TROPOSPHERIC BAROCLINIC ZONE REMAINS NORTHWEST TO SOUTHEAST ACROSS MY CWA. CURRENT BAND OF CONVECTION OVER THE PANHANDLES LAYS ALONG THE +10 H7 ISOTHERM AND SHOULD CONTINUE WORKING VERY SLOWLY EASTWARD AT LEAST THROUGH EARLY EVENING. WILL LEAVE SOME POPS ALONG THE OKLAHOMA BORDER FOR THIS SYSTEM BUT THE MAIN SHOW WILL BE ANOTHER ROUND OF MULTICELLULAR CONVECTION FIRING OFF THE HIGH TERRAIN OF NORTHEAST COLORADO AND SOUTHEAST WYOMING THIS AFTERNOON AND BLASTING SOUTHEAST ACROSS MY FORECAST AREA TONIGHT. WHILE THE ETA, MESOETA, RUC AND WRF ALL DO THIS, IT TAKES THEM ALL NIGHT TONIGHT AND MOST OF THE DAY ON WEDNESDAY TO GET THE SYSTEM ACROSS MY CWA. BELIEVE THAT IS FAR TOO SLOW WITH THE TIMING OF THE SYSTEM MUCH LIKE THE PAST FEW DAYS OF MODEL PRECIPITATION FORECASTS. WILL PUSH THE WHOLE SHOW THROUGH MY ZONES BY MORNING. AFTER TONIGHT, THE BUILDING UPPER LEVEL RIDGE BEGINS TO TAKE OVER CAPPING OFF THE UNSTABLE BOUNDARY LAYER. MAJOR QUESTION THEN IS WILL ANY CONVECTIVE BUBBLES BE ABLE TO ERODE THE INCREASING WARM AIR LAYER ALOFT ENOUGH TO PRODUCE AN ISOLATED STORM. SPC APPEARS TO BELIEVE THAT SOME WILL AND THAT THEY WILL EVOLVE INTO ANOTHER MCS FOR WEST KANSAS. I AM NOT SO SURE. SIMPLY FROM A CLIMATOLOGICAL STANDPOINT WE WOULD BE FORECASTING A SIXTH CONSECUTIVE DAY OF MCS FOR SOUTHWEST KANSAS. WITHOUT DIGGING BACK THROUGH THE RECORDS, MY 21 YEARS ON SITE TELLS ME THAT IS HIGHLY UNLIKELY. I WOULD HAVE TO ADMIT, HOWEVER, THAT IT IS NOT IMPOSSIBLE SO AT LEAST SOME SMALL POPS MAY BE WARRANTED, ESPECIALLY IN THE WEST IN CASE SOME OF THE CONVECTION OVER THE ROCKIES GETS THIS FAR EAST. DAYS 3-7... MODELS AND ENSEMBLES TODAY KEEPS THE ERN PACIFIC TROF IN PLACE THROUGH NEXT WEEK WITH W/V LOOP THIS MORNING SHOWING SEVERAL VISIBLE WAVES EMBEDDED IN THE FLOW FURTHER UPSTREAM. OVER THE PLAINS AN UPPER RIDGE IS PROGGED TO CONTINUE TO AMPLIFY OVER THE ROCKIES/WRN HIGH PLAINS OVER THE WEEKEND PERIOD. AT THIS TIME BASED ON WEAK FLOW ALOFT WILL KEEP THE WEEKEND DRY BUT CAN NOT TOTALLY RULE OUT SOME ISOLATED STORMS ALONG/NEAR LEE TROF WHICH IS PROGGED NEAR THE CO BORDER. NEXT WEEK MODELS BEGIN TO DIVERGE WITH THE REFORECAST CDC SHOWING A RETROGRESSION OF THE UPPER RIDGE WHILE THE GFS/NCEP ENSEMBLE JUST SHOWING THE RIDGE WEAKENING. EITHER CASE UPPER FLOW WILL BECOME STRONGER WITH A W/NW COMPONENT. THIS COMBINED WITH THE SE LOW LVL FLOW MAY SET THE STAGE AGAIN FOR SOME EVENING CONVECTION. HAVE THEREFORE INSERTED SOME NOCTURNAL POPS OVER THE WEST TO COVER THIS WHICH IS BASICALLY CLIMO. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 85 66 92 / 70 10 0 0 GCK 62 85 65 92 / 70 10 0 0 EHA 64 89 66 91 / 50 20 30 0 LBL 62 86 66 91 / 80 10 20 0 HYS 61 86 66 93 / 40 10 0 0 P28 63 88 68 92 / 50 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && JOHNSON/BURGERT
Hazardous weather outlook, Jul 5, 5:10 AM CDT, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 510 AM CDT TUE JUL 5 2005 KSZ030-031-043>046-061>066-074>081-084>090-061000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 510 AM CDT (410 AM MDT) TUE JUL 5 2005 .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER AGAIN TONIGHT, PRIMARILY AFTER 6 PM. INITIALLY, THE THREAT WILL BE ALONG THE COLORADO BORDER WHERE AN ISOLATED TORNADO WILL BE POSSIBLE. LATER IN THE EVENING THE THREAT WILL SPREAD INTO THE LIBERAL AND A GARDEN CITY AREAS BY 8 PM WHERE THE MAIN WEATHER THREAT WILL BE HAIL THE SIZE OF QUARTERS AND WIND GUSTS TO 75 MPH. THESE SEVERE THUNDERSTORMS SHOULD NOT MOVE FARTHER EAST THAN LARNED AND PRATT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FAVORABLE ENVIRONMENT FOR EVENING AND OVERNIGHT THUNDERSTORM CLUSTERS WILL CONTINUE THROUGH WEDNESDAY. DAMAGING WIND AND HAIL ARE POSSIBLE WITH SOME OF THE THUNDERSTORMS. .SPOTTER ACTIVATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 600 PM IN THE ELKHART, SYRACUSE AND JOHNSON AREAS AND AFTER 8 PM IN THE GARDEN CITY, LAKIN AND LIBERAL AREAS. 07
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 28 min |
| Jul 5, 9:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 21 min |
| Jul 5, 9:59 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 31 min |
| Jul 5, 10:03 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.